California, 2016Heavy Rain in California, April 9 to 10, 2016
April 9 to 10, 2016 · NWS HNX · 3 events in 1 county or zone
A slow moving moisture laden low pressure system moving across central California over the southern San Joaquin Valley produced thunderstorms and heavy rain. The slow movement of the parent system allowed for slow moving thunderstorms and heavy rain cells which created nuisance and street flooding in the southern San Joaquin Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving moisture laden low pressure system moving across central California over the southern San Joaquin Valley produced thunderstorms and heavy rain. The slow movement of the parent system allowed for slow moving thunderstorms and heavy rain cells which created nuisance and street flooding in the southern San Joaquin Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Apr 9, 2:29 PM PST, 3 hours 25 minutes earlier.
Area forecast discussion, Apr 9, 2:29 PM PST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
329 PM PDT SAT APR 9 2016
.SYNOPSIS...
A SERIES OF PACIFIC STORM SYSTEMS WILL MOVE INLAND ACROSS CALIFORNIA
DURING THE NEXT SEVERAL DAYS. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ARE EXPECTED ACROSS THE CENTRAL CALIFORNIA INTERIOR
THROUGH THE WEEKEND WITH SNOW OVER THE HIGH SIERRA. TEMPERATURES
WILL LOWER TO SEASONABLE LEVELS WITH LITTLE DAY TO DAY CHANGE
THROUGH EARLY NEXT WEEK.
&&
.DISCUSSION...
HEAVY RAIN FELL IN THE CENTRAL VALLEY OVERNIGHT INTO THIS MORNING
AS AN UPPER TROUGH MOVED THROUGH THE DISTRICT. SOME LIGHT
CONTINUES OVER MARIPOSA AND MERCED COUNTIES ALONG A REMNANT
BOUNDARY. RADAR RAINFALL ESTIMATES SHOW WIDESPREAD AMOUNTS OF 1-2
INCHES OVER MARIPOSA...MADERA AND W MERCED COUNTIES.
ADDITIONAL SHOWERS HAVE BEEN DEVELOPING THIS AFTERNOON ALONG THE
TEMBLOR AND TEHACHAPI MOUNTAINS. THE ATMOSPHERE REMAINS UNSTABLE
WITH PRECIPITABLE WATER VALUES OF 200 PERCENT ABOVE NORMAL.
CONVECTIVE STORMS SHOULD CONTINUE TO DEVELOP OVER THE MOUNTAINS
THROUGH THE LATE AFTERNOON. THE FOCUS OF STORM ACTIVITY WILL
SHIFT TOWARDS THE KERN COUNTY AREA TONIGHT AS AN UPPER TROUGH OFF
THE COAST APPROACHES SOUTH CALIFORNIA. MODELS PROG THE HEAVIER
RAIN AMOUNTS OVER HALF AN INCH TOWARDS SANTA BARBARA MOUNTAINS AND
SOUTHWEST PORTIONS OF KERN COUNTY. CONVECTIVE STORM THREAT WILL
CONTINUE SUNDAY AFTERNOON MAINLY OVER THE MOUNTAINS AS THE
ATMOSPHERE REMAINS MOIST AND UNSTABLE.
MODELS PLACE THE UPPER LOW NEAR THE FOUR CORNERS AREA LATE SUNDAY
NIGHT...THEN SHOW ANOTHER SECONDARY UPPER LOW MOVING WELL OFF THE
CALIFORNIA COAST AT AROUND THE SAME TIME. A BRIEF QUIET PERIOD
WILL BE CUT SHORT AS ADDITIONAL PRECIPITATION MOVES INTO THE AREA
ON MONDAY. THE BEST DYNAMIC LIFT WILL BE TOWARDS SCAL AND KERN
COUNTY WITH POSSIBLE THUNDERSTORMS IN THE AFTERNOON. IN
ADDITION...THE UPPER LOW WILL BE PROGRESSIVE AND HAVE A SHORTER
DURATION OF PRECIPITATION WITH UNSETTLED CONDITIONS DIMINISHING
MONDAY NIGHT.
DRY CONDITIONS WILL EXIST OVER CENTRAL CALIFORNIA ON TUESDAY AND
FOR PART OF WEDNESDAY. THIS UPPER LOW WILL OPEN THE DOOR FOR A
TROF TO DROP DOWN FROM THE GULF OF ALASKA FOR MORE UNSETTLE
CONDITIONS LATER ON WEDNESDAY. THIS GULF OF ALASKA STORM WILL BE
MUCH COLDER WITH LOWER SNOW LEVELS THEN THE CURRENT STORM. WHILE
MODELS ARE SLIGHTLY UNCERTAIN ON THE TIMING OF THE MID-WEEK
STORM...CONFIDENCE IS GROWING THAT A TROF WILL TRACK ACROSS
CENTRAL CALIFORNIA AROUND MID-WEEK.
&&
.AVIATION...
WIDESPREAD MOUNTAIN OBSCURATIONS WILL PREVAIL WITH CLOUDS/SHOWERS.
WIDESPREAD MVFR WITH LOCAL IFR CONDITIONS IN SHOWERS OVER THE SAN
JOAQUIN VALLEY. ISOLATED THUNDERSTORMS POSSIBLE. LOCAL MVFR/IFR
POSSIBLE OVER THE DESERT WITH ANY SHOWERS/TSTORMS
&&
.AIR QUALITY ISSUES...
NONE.
&&
.CERTAINTY...
THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS MEDIUM.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP FOR ADDITIONAL INFORMATION
AN/OR TO PROVIDE FEEDBACK.
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
PUBLIC...MV
AVN/FW...ROWE
PREV DISCUSSION...MOLINA
SYNOPSIS...WP
WEATHER.GOV/HANFORD
In the hours before
Special weather statement, Apr 9, 3:14 PM PST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
414 PM PDT SAT APR 9 2016
CAZ092-092345-
SOUTHEASTERN SAN JOAQUIN VALLEY CA-
414 PM PDT SAT APR 9 2016
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL KERN COUNTY
UNTIL 445 PM PDT
AT 413 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARVIN...OR 15 MILES SOUTHEAST OF BAKERSFIELD...MOVING NORTHWEST AT 5
MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BAKERSFIELD...ARVIN...WEEDPATCH AND LAMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3515 11880 3511 11891 3520 11903 3530 11884
TIME...MOT...LOC 2313Z 139DEG 6KT 3515 11889
SROWE
Special weather statement, Apr 9, 3:18 PM PST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
418 PM PDT SAT APR 9 2016
CAZ091-100000-
SOUTHWESTERN SAN JOAQUIN VALLEY CA-
418 PM PDT SAT APR 9 2016
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN KERN COUNTY
UNTIL 500 PM PDT...
AT 416 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES NORTHEAST OF CALIFORNIA VALLEY...OR 35 MILES SOUTHWEST OF
DELANO. THIS STORM WAS NEARLY STATIONARY.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BELRIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3560 11969 3549 11969 3547 11993 3560 11994
TIME...MOT...LOC 2316Z 047DEG 0KT 3555 11983
SROWE
Special weather statement, Apr 9, 3:33 PM PST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
433 PM PDT SAT APR 9 2016
CAZ091-100015-
SOUTHWESTERN SAN JOAQUIN VALLEY CA-
433 PM PDT SAT APR 9 2016
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN KINGS COUNTY
UNTIL 515 PM PDT
AT 429 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
DETECTING A COUPLE OF THUNDERSTORMS IN THE VICINITY OF
AVENAL. THE STORMS WERE SHOWING LITTLE MOVEMENT BUT WILL
DRIFT SLOWLY EASTWARD TOWARD 1-5 DURING THE NEXT 30 MINUTES.
IN ADDITION TO DANGEROUS LIGHTNING...THUNDERSTORMS CAN BRING
SMALL HAIL AND GUSTY WINDS. VERY HEAVY RAIN IS OCCURING
WITH THESE THUNDERSTORMS AND FLOODING IS POSSIBLE.
ROADS AFFECTED INCLUDE HIGHWAY 33 AND INTERSTATE 5.
LOCATIONS IMPACTED INCLUDE... AVENAL AND KETTLEMAN HILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3579 12018 3593 12022 3604 12005 3593 11992
TIME...MOT...LOC 2329Z 240DEG 49KT 3641 11907
KD
Special weather statement, Apr 9, 3:33 PM PST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
433 PM PDT SAT APR 9 2016
CAZ092-100015-
SOUTHEASTERN SAN JOAQUIN VALLEY CA-
433 PM PDT SAT APR 9 2016
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN KERN COUNTY
UNTIL 515 PM PDT...
AT 432 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROSEDALE...OR 9 MILES WEST OF BAKERSFIELD. THIS STORM WAS NEARLY
STATIONARY.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BAKERSFIELD...ROSEDALE AND OILDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3529 11904 3529 11929 3544 11933 3544 11897
TIME...MOT...LOC 2332Z 184DEG 1KT 3534 11918
SROWE
Special weather statement, Apr 9, 3:48 PM PST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
448 PM PDT SAT APR 9 2016
CAZ091-092-100030-
SOUTHWESTERN SAN JOAQUIN VALLEY CA-
SOUTHEASTERN SAN JOAQUIN VALLEY CA-
448 PM PDT SAT APR 9 2016
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL KERN COUNTY
UNTIL 530 PM PDT...
AT 447 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DERBY ACRES...OR 29 MILES WEST OF BAKERSFIELD. THIS STORM WAS NEARLY
STATIONARY.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARRIS RANCH AND BUTTONWILLOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3525 11940 3524 11957 3540 11961 3541 11936
TIME...MOT...LOC 2347Z 184DEG 1KT 3528 11952
SROWE
Special weather statement, Apr 9, 5:28 PM PST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
628 PM PDT SAT APR 9 2016
CAZ092-095-100215-
KERN COUNTY MOUNTAINS CA-SOUTHEASTERN SAN JOAQUIN VALLEY CA-
628 PM PDT SAT APR 9 2016
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL KERN COUNTY
UNTIL 715 PM PDT
AT 625 PM PDT...DOPPLER RADAR WAS TRACKING A COUPLE OF STRONG
THUNDERSTORM ABOUT 5 MILES SOUTHEAST OF MCFARLAND.
MOVEMENT WAS TO THE NORTHWEST AT 8 MPH.
IN ADDITION TO DANGEROUS LIGHTNING...VERY HEAVY RAIN IS LIKELY WITH
THESE STORMS WITH POSSIBLE FLOODING. SMALL HAIL AND
GUSTY WINDS ARE ALSO POSSIBLE WITH THESE THUNDERSTORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3549 11905 3572 11919 3577 11895 3558 11874
TIME...MOT...LOC 0125Z 278DEG 50KT 3556 11891
KD
Heavy Rain, Kern
- When
- April 9, 5:54 PM PST to April 10, 12:00 AM PST
- Where
- Kern County, 0.05 mi WSW of Shafter
- Reported by
- Social Media
- Coordinates
- 35.500, -119.271
Reports of nuisance flooding and street ponding were submitted via Facebook of flooding in Shafter California in Kern County at approximately 2020 PST.
Heavy Rain, Kern
- When
- April 9, 5:54 PM PST to April 10, 12:00 AM PST
- Where
- Kern County, 2.4 mi E of Famoso-Poso Airport
- Reported by
- Law Enforcement
- Coordinates
- 35.602, -119.087
Reports were submitted by California Highway Patrol of nuisance and street ponding northeast of Cawelo California near State Route 65 and Famoso Road at 2059 PST in Kern County.
Heavy Rain, Kern
- When
- April 9, 9:00 PM PST to April 10, 12:00 AM PST
- Where
- Kern County, 1.48 mi ESE of Jastro
- Reported by
- Law Enforcement
- Coordinates
- 35.375, -119.044
Numerous reports of nuisance flooding and street ponding were submitted by local law enforcement and California Highway Patrol in Bakersfield between April 9th at 2100 PST and April 10th 0000 PST.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in North Carolina, April 9, 20161 death · 1 injured · $310,000 · 23 events
- Flash Flooding in Nevada, April 9 to 10, 2016$28,000 · 3 events
- Frost and Freeze in Virginia, April 9 to 10, 201623 events
- Frost and Freeze in Maryland, April 9 to 10, 201616 events
- Winter Weather in New Jersey, April 9, 20164 events
- Winter Weather in Pennsylvania, April 9, 20163 events
- Frost and Freeze in West Virginia, April 9 to 10, 20162 events
- Winter Storm in West Virginia, April 9, 20161 event
- High Wind in North Carolina, April 9, 201656 kt wind · 1 event
- High Wind in Virginia, April 9, 201650 kt wind · 1 event
- High Wind in Virginia, April 9, 2016$5,000 · 50 kt wind · 1 event
- Wildfire in Florida, April 9, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633353, 633357, 633376.